KnowYourDisease.Com Rebound Headache, Rebound Headaches, Rebound Headache Definition, Causes, Risk Factors, Symptoms, Diagnosis & Treatment, Headache Side Effects, Medication Rebound Headache, Analgesic Rebound Headaches, Ocular Migraine Headache
Home   Contact   Site Map  
Home > Disease & Condition > R > Rebound headaches
 

Rebound headaches

Definition :
You feel a headache coming on, so you reach for a pain reliever. Or maybe you take pain medication in advance — even every day — to stave off frequent headaches. After all, that's what pain relievers are for, right?

Think again.

Pain relievers offer quick relief for occasional headaches. But there's a limit. If you find yourself taking pain medication more than two or three days a week, you may actually be contributing to your headaches rather than easing them. It's a cycle known as rebound headaches.

The cycle starts when you take too much headache medication — more than the label instructs or your doctor prescribes. Soon, your body adapts to the medication. You may not even realize that you've been dosing yourself too often until you miss a day and your head starts to hurt again — sometimes more intensely than before.

The only way to stop rebound headaches is to reduce or stop taking the pain medication that's causing them. It's tough, but your doctor can help.

Causes:
Nearly any pain reliever can contribute to rebound headaches. But some medications are more likely to lead to rebound headaches than are others.

  • Simple pain relievers. Common medications such as aspirin, acetaminophen (Tylenol, others) and ibuprofen (Advil, Motrin, others) may contribute to rebound headaches — especially if you exceed the recommended daily dosages.
  • Combination pain relievers. Over-the-counter pain relievers that contain a combination of caffeine, aspirin and acetaminophen (Excedrin, others) are common culprits. This group also includes prescription medications such as Fioricet, Fiorinal and Esgic, which also contain the sedative butalbital.
  • Migraine medications. Various migraine medications have been linked with rebound headaches, including ergotamine (Ergomar, others) and triptans (Imitrex, Zomig, others). Interestingly, the ergot dihydroergotamine appears to have a lower potential for leading to this problem.
  • Opiates. Painkillers derived from opium or from synthetic opium compounds include combinations of codeine and acetaminophen (Tylenol with Codeine No. 3 and No. 4, others). These can lead to rebound headaches as well.

Daily doses of caffeine — from your morning coffee, your afternoon soda, or any pain reliever or other product containing this mild stimulant — may fuel rebound headaches as well. Read product labels to make sure you're not wiring your system with more caffeine than you realize.

Risk Factor :
Anyone who has a history of migraine headaches, tension-type headaches or other chronic headaches is at risk of developing rebound headaches from the overuse of pain relievers.

Rebound headaches aren't typically an issue for people who use pain medications on a daily basis to treat conditions such as arthritis.

When to seek medical advice :
Occasional headaches are common. But it's important to take your headaches seriously. Consult your doctor if :

  • You usually have three or more headaches a week
  • You take a pain reliever for your headaches every day or almost every day
  • You need more than the recommended dose of over-the-counter pain remedies to relieve your headaches
  • Your headache pattern changes
  • Your headaches are getting worse

Sometimes headaches need quick attention. Seek prompt medical care if your headache :

  • Is sudden and severe
  • Accompanies a fever, stiff neck, rash, confusion, seizure, double vision, weakness, numbness or difficulty speaking
  • Follows a head injury
  • Gets worse despite rest and pain medication

Symptoms :
Rebound headaches — also called medication overuse headaches — tend to occur every day, sometimes waking you in the early morning and continuing throughout the day. The pain may be most severe at first, when the medication begins to wear off.

Sometimes, a rebound headache causes dull, achy pain. In other cases, the pain may be throbbing or pounding.

You may notice other signs and symptoms as well, including :

  • Nausea
  • Anxiety
  • Restlessness, irritability and difficulty concentrating
  • Memory problems
  • Depression
  • Trouble sleeping

Diagnosis:
The doctor will ask a series of questions about your headaches, such as when they started and what they feel like. Be sure to list all the medications you're taking, including the doses. Remember, your doctor is there to help you. The more the doctor knows about your headaches and medication use, the better care he or she will be able to provide.

Your doctor will probably do a physical exam to check for signs of illness, infection or neurological problems. If the cause of your headaches remains uncertain, you may need blood or urine tests to identify any underlying medical conditions. Sometimes imaging studies — such as an X-ray, computerized tomography or magnetic resonance imaging — are recommended.

Complications :
Drug dependency may be a risk of any drug that results in rebound headaches. Excessive use of some types of pain medication also may cause stomach ulcers, liver damage and kidney problems.

Treatment:
To break the cycle of rebound headaches, you'll need to restrict how much pain medication you use. Depending on what drug you've been taking, your doctor may recommend stopping the medication right away or gradually reducing the dose until you're taking the drug no more than twice a week.

Stopping pain medication isn't easy. Expect your headaches to get worse before they get better. You also may experience withdrawal symptoms such as nervousness, restlessness, nausea, vomiting, insomnia, abdominal pain, and diarrhea or constipation. But it doesn't last forever. Within a week to 10 days, your headaches may become less intense and happen less often. With perseverance, most people break the rebound headache cycle within two months.

Your doctor can prescribe various treatments to help alleviate headache pain and the side effects associated with drug withdrawal. Sometimes it's best to be in a controlled environment when you stop taking pain medication. A short hospital stay may be recommended if you :

  • Haven't been able to stop using pain medication on your own
  • Have other conditions, such as diabetes, depression or anxiety
  • Are taking high doses of drugs that contain opiates or the sedative butalbital
  • Are abusing substances such as tranquilizers or decongestants
  • Are experiencing prolonged, unrelenting headaches with other symptoms, such as nausea and vomiting

After you've broken the rebound headache cycle, you and your doctor can find a safer way to manage your headaches. Before, during or after withdrawal, your doctor may prescribe a daily preventive medication, such as :

  • A tricyclic antidepressant such as amitriptyline or nortriptyline (Aventyl, Pamelor, others)
  • An anticonvulsant such as valproic acid (Depakene, others), topiramate (Topamax) or gabapentin (Neurontin)
  • A beta blocker such as propranolol (Inderal, InnoPran, others)

These medications can help control your pain without risking another cycle of rebound headaches. If you're careful, you may be able to take a medication specifically meant for pain during future headache attacks. Be sure to take any medication exactly as prescribed.

Prevention:
Taking good care of yourself can help prevent most types of headaches.

  • Avoid headache triggers. If you're not sure what triggers your headaches, keep a headache diary. Include details about every headache. When did it start? What were you doing at the time? What did you eat that day? How did you sleep the night before? What's your stress level? How long did it last? What, if anything, provided relief? Eventually, you may begin to see a pattern — and take steps to prevent future headaches.
  • Get enough sleep. Go to bed and wake up at the same time every day — even on weekends. If you're not tired at bedtime, don't fight it. Read or watch television until you become drowsy and fall asleep naturally.
  • Don't skip meals. Start your day with a healthy breakfast. Eat lunch and dinner at about the same time every day. Avoid any foods that seem to trigger headaches.
  • Exercise regularly. Physical activity causes your body to release chemicals that block pain signals to your brain. With your doctor's OK, choose activities you enjoy — such as walking, swimming or cycling. To avoid injury, start slowly.
  • Reduce stress. Get organized. Simplify your schedule. Plan ahead. When the going gets tough, stay positive.
  • Relax. Try yoga, meditation or relaxation exercises. Set aside time to slow down. Listen to music, read a book or take a hot bath.
  • Quit smoking. If you smoke, talk to your doctor about quitting. Smoking can trigger headaches or make them worse.
 
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Disease & Conditions
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
Home  |  About  |  Contact |  Site Map  |  Disclaimer Design by Digital Arts A Web Design Company